Ohio, 2002

Hail and Damaging Winds in Ohio, May 25, 2002

May 25, 2002 · NWS CLE · 19 events in 6 counties and zones

8 hail, 8 thunderstorm wind, 3 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 1:45 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 25, 1:45 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT SAT MAY 25 2002

WRMFNT NR NRN OH ATTM AND WL LIFT N OF THE AREA DURG THE NXT SVRL
HRS.  CDFNT MOVG THRU WRN OH AT 00Z AND THRU ERN OH/NW PA BTWN
06Z-12Z.  WATCH IN EFFECT FOR EXTRM WRN 3 ZONES.  MENTIONED PSBLY
SVR IN ALL ZONES WITH LIKELY POPS THEN FOR WRN 2/3 DCRSG TO CHC.
LEFT CHC MRNG SHWRS EXTRM E SUN OTRW SNY.  NXT COUPLE DAYS WL BE SNY
WITH CLR NGHTS.

.CLE...
OH...NONE.
PA...NONE.

In the hours before

Special weather statement, May 25, 2:32 PM EST, 1 hour 23 minutes before
OHZ003-006-017-252030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
332 PM EDT SAT MAY 25 2002

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT...
A THUNDERSTORM WAS MOVING INTO NORTHWEST OHIO LATE THIS AFTERNOON.
IT WAS MOVING NORTHEAST AROUND 35 MPH. IT SHOULD REACH THE TOLEDO TO
BOWLING GREEN AREA AROUND 5 PM. SOME OF THUNDERSTORM THIS AFTERNOON
AND THIS EVENING MAY CONTAIN LARGE HAIL OR DAMAGING WINDS TO
AROUND 60 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.

Hail, Lucas

When
May 25, 3:55 PM EST to 3:59 PM EST
Where
Lucas County, Neapolis
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -83.883

Golf ball size hail was reported three miles southeast of Neapolis.

Thunderstorm Wind, Lucas

When
May 25, 4:00 PM EST
Where
Lucas County, Holland
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.617, -83.717

Thunderstorm winds downed several large tree limbs.

Hail, Wood

When
May 25, 4:10 PM EST to 4:20 PM EST
Where
Wood County, Perrysburg
Measured
2.5 in hail
Property damage
$600,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -83.633

Hail to tennis ball size fell for several minutes and accumulated on the ground to a depth of over six inches at some locations. The hail plugged many storm sewers causing water to back up into the basements of several homes. Dozens of vehicles and many homes were damaged and hundreds of trees were completely stripped of leaves.

Thunderstorm Wind, Wood

When
May 25, 4:10 PM EST
Where
Wood County, Dunbridge
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.450, -83.617

Thunderstorm winds downed several trees and large limbs.

Hail, Wood

When
May 25, 4:20 PM EST
Where
Wood County, Perrysburg
Measured
1.75 in hail
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -83.633

Golf ball size hail was reported six miles east of Perrysburg near the intersection of Interstates 80/90 and 280.

Thunderstorm Wind, Wood

When
May 25, 4:20 PM EST
Where
Wood County, Perrysburg
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -83.633

Thunderstorm winds blew over two fully loaded semi trucks six miles east of Perrysburg near the intersection of Interstates 80/90 and 280. Both trucks were severely damaged. The roof of a large building nearby was also torn off.

Thunderstorm Wind, Ottawa

When
May 25, 4:32 PM EST
Where
Ottawa County, Genoa
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -83.367

Thunderstorm winds destroyed two pole buildings near Genoa in Clay Township.

Thunderstorm Wind, Ottawa

When
May 25, 4:40 PM EST
Where
Ottawa County, Genoa
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -83.367

Thunderstorm winds downed several trees near Genoa in Clay Township.

Thunderstorm Wind, Ottawa

When
May 25, 4:45 PM EST
Where
Ottawa County, Williston
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -83.333

Thunderstorm winds downed a large tree in Allen Township near Williston.

Thunderstorm Wind, Ottawa

When
May 25, 5:00 PM EST
Where
Ottawa County, Port Clinton
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -82.950

Thunderstorm winds downed a large tree west of Port Clinton in Bay Township.

Thunderstorm Wind, Cuyahoga

When
May 25, 7:33 PM EST
Where
Cuyahoga County, Cleveland
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -81.750

Thunderstorm winds downed a few trees on the west side of Cleveland.

Hail, Lake

When
May 25, 7:34 PM EST
Where
Lake County, Painesville
Measured
0.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -81.250

Dime size hail was reported.

Hail, Ashtabula

When
May 25, 7:55 PM EST
Where
Ashtabula County, Pierpont
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.750, -80.567

Golf ball size hail was reported three miles southeast of Pierpont.

Funnel Cloud, Ashtabula

When
May 25, 7:57 PM EST
Where
Ashtabula County, Jefferson
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Trained spotters observed a funnel cloud.

Hail, Lake

When
May 25, 8:00 PM EST
Where
Lake County, Madison
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.767, -81.050

Dime size hail was reported.

Hail, Ashtabula

When
May 25, 8:00 PM EST
Where
Ashtabula County, Pierpont
Measured
0.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.750, -80.567

Dime size hail covered the ground one mile east of Pierpont.

Funnel Cloud, Ashtabula

When
May 25, 8:00 PM EST
Where
Ashtabula County, Dorset
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Trained spotters observed a funnel cloud near the intersection of State Routes 307 and 93 just south of Dorset.

Hail, Ashtabula

When
May 25, 8:00 PM EST
Where
Ashtabula County, Richmond Center
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.683, -80.567

Dime size hail was reported one mile west of State Route 7.

Funnel Cloud, Ashtabula

When
May 25, 8:11 PM EST
Where
Ashtabula County, Pierpont
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Trained spotters observed a funnel cloud near State Route 7.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295929, 5296031, 5295930, 5296024, 5295933, 5296022, 5295931, 5295932, 5296028, 5296029, 5296030, 5296023, 5296027, 5296160, 5296025, 5296026, 5296033, 5296161, 5296032.